Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 306, NWS Wichita, KS

September 15, 2016Elk County, Greenwood County, Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 15, 2016, 4:40 PM CDT for Elk County, Greenwood County, Wilson County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 4:40 PM CDT (21:40 UTC)
Expired
Sep 15, 2016, 5:45 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elk County, KS, Greenwood County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 123 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 5:43 PM CDTHAIL 15 Sw Fredonia, KSQUARTER SIZE HAIL WITH 40MPH WINDS.
Sep 15, 5:53 PM CDTHAIL 0.5Fredonia, KSHAIL WAS REPORTED TO BE JUST BIGGER THAN PEA SIZE. VERY HEAVY RAIN WAS ALSO OBSERVED WITH THE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1140 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WUUS53 KICT 152140
SVRICT
KSC049-073-205-152245-
/O.NEW.KICT.SV.W.0306.160915T2140Z-160915T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
  WEST CENTRAL WILSON COUNTY IN SOUTHEASTERN KANSAS...
  EASTERN ELK COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 545 PM CDT

* AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
  HOWARD...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FREDONIA...LONGTON...FALL RIVER...NEW ALBANY...BUXTON...
  FALL RIVER STATE PARK AND FALL RIVER LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3735 9616 3751 9628 3774 9596 3752 9573
TIME...MOT...LOC 2140Z 236DEG 12KT 3747 9615 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
4 follow-up statements
653 
WWUS53 KICT 152200
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT THU SEP 15 2016

KSC049-073-205-152245-
/O.CON.KICT.SV.W.0306.000000T0000Z-160915T2245Z/
GREENWOOD KS-WILSON KS-ELK KS-
500 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN GREENWOOD...WEST CENTRAL WILSON AND NORTHEASTERN ELK
COUNTIES...

AT 500 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
FALL RIVER...OR 10 MILES EAST OF HOWARD...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FREDONIA...FALL RIVER...NEW ALBANY AND FALL RIVER STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3741 9620 3749 9624 3774 9596 3752 9573
TIME...MOT...LOC 2200Z 236DEG 12KT 3751 9608 

HAIL...1.25IN
WIND...60MPH
 
$$

MCGUIRE
245 
WWUS53 KICT 152214
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT THU SEP 15 2016

KSC049-073-205-152245-
/O.CON.KICT.SV.W.0306.000000T0000Z-160915T2245Z/
GREENWOOD KS-WILSON KS-ELK KS-
514 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN GREENWOOD...WEST CENTRAL WILSON AND NORTHEASTERN ELK
COUNTIES...

AT 514 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FALL
RIVER...OR 8 MILES WEST OF FREDONIA...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FREDONIA...FALL RIVER AND NEW ALBANY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3745 9602 3751 9613 3774 9596 3752 9573
TIME...MOT...LOC 2214Z 237DEG 18KT 3756 9598 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
413 
WWUS53 KICT 152228
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT THU SEP 15 2016

KSC073-152238-
/O.CAN.KICT.SV.W.0306.000000T0000Z-160915T2245Z/
GREENWOOD KS-
528 PM CDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENWOOD COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3749 9604 3760 9600 3760 9596 3773 9596
      3773 9595 3752 9573 3745 9602
TIME...MOT...LOC 2228Z 232DEG 24KT 3752 9592 

$$

KSC049-205-152245-
/O.CON.KICT.SV.W.0306.000000T0000Z-160915T2245Z/
WILSON KS-ELK KS-
528 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL WILSON AND NORTHEASTERN ELK COUNTIES...

AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FREDONIA...
MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FREDONIA AND NEW ALBANY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3749 9604 3760 9600 3760 9596 3773 9596
      3773 9595 3752 9573 3745 9602
TIME...MOT...LOC 2228Z 232DEG 24KT 3752 9592 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
442 
WWUS53 KICT 152232
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT THU SEP 15 2016

KSC049-152242-
/O.CAN.KICT.SV.W.0306.000000T0000Z-160915T2245Z/
ELK KS-
532 PM CDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELK COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3769 9591 3752 9573 3746 9596 3755 9596
TIME...MOT...LOC 2232Z 236DEG 12KT 3753 9590 

$$

KSC205-152245-
/O.CON.KICT.SV.W.0306.000000T0000Z-160915T2245Z/
WILSON KS-
532 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL WILSON COUNTY...

AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FREDONIA...
MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FREDONIA AND NEW ALBANY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3769 9591 3752 9573 3746 9596 3755 9596
TIME...MOT...LOC 2232Z 236DEG 12KT 3753 9590 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:58 PM CDT, 42 minutes earlier.

Area forecast discussion, Sep 15, 3:58 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
358 PM CDT THU SEP 15 2016

.SYNOPSIS...
Issued at 354 PM CDT Thu Sep 15 2016

A trough over the Rockies is trying to nudge the dominant
ridge camped out over the eastern CONUS. The first part of the
trough is going to move east tonight through the first part of
Saturday for the Central Plains.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 354 PM CDT Thu Sep 15 2016

Forecast challenge - Will there be convection or will there not be
convection is the main question with the first part of the forecast.
The question on the timing of the front and any respective
boundaries from any convection that will develop in the unstable
environment makes it hard to get a grasp on coverage.

The trough is making its way east while a fragment is staying back
to the west. A cold front is anticipated to be the source of
development of convection as it moves through Kansas later tonight
through Friday. Of course there is the game of how far south the
front will move into the unstable air mass where the bulk shear
vectors are 30-50kts with the higher values along the central Kansas
and Nebraska borders. Moisture transport is certainly on the
increase overnight to keep the fuel; precipitable water values range
from 1-2 inches.

Any convection that develops along this frontal boundary will
have outflow which could be another source of development
especially given the environment at least initially. There is a
plethora of uncertainty despite a slight leaning agreement between
the models which are essentially showing the impact to stay in far
north central and northeast Kansas, but it is hard to say if that
is even accurate based on the expectations from the forecast of
the previous couple of days. Chances of precipitation were
modified in an attempt to follow the current guidance. Fog could
be a factor across central Kansas as it has been an impact for the
past couple of mornings, but the uncertainty in convection and
similar timing leads to minimal confidence at this point.

.LONG TERM...(Monday through Thursday)
Issued at 354 PM CDT Thu Sep 15 2016

The center of the trailing wave at least at 500mb dawdles
over southern California and the Baja as it must have decided the
area and water were more pleasing. Another part of the weak wave
gets pulled northeast on Sunday into Monday. A ridge builds in to
follow for the first part of the week. The next trough is off to
the races as it moves across the Rockies with a quick die off as
it tracks northeast at 850mb. Higher up the trough scoots onshore
in the midweek with a divergent path for the end of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 120 PM CDT Thu Sep 15 2016

A rather difficult aviation forecast with convective chances the
main sources of concern this evening and overnight.

Could see convection develop or move into South Central KS late this
afternoon or early this evening, but confidence in convection in
this area is low. Still think its worth a mention in the KICT Taf,
after 23z.

Think the better chance of convection developing will be along the
wrn and NW flanks of the area (west of I-135), as low level moisture
transport increases across SW KS into Central KS. Plan on going with
VCTS for most of the Central KS Taf locations late this evening, as
scattered convection looks possible after 04-05z.  Will also go with
VCTS for most of the South Central and SE KS tafs overnight as well,
as the widespread moisture transport leads to scattered convective
chances in this area as well.

Could also a chance of IFR cigs and vsbys across Central KS by early
Fri morning, as stratus build down occurs just ahead of a southward
moving cold front.  So will go with a tempo for 1k ft cigs and 1SM
and BR for KRSL by around 11z/Fri.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  81  64  81 /  50  50  60  10
Hutchinson      67  80  60  80 /  40  50  40  10
Newton          66  79  61  79 /  50  50  50  10
ElDorado        68  80  64  81 /  50  60  60  20
Winfield-KWLD   69  82  65  82 /  40  60  60  20
Russell         62  78  55  80 /  60  20  10  10
Great Bend      63  79  56  81 /  50  30  20  10
Salina          65  80  60  81 /  60  40  30  10
McPherson       66  79  59  80 /  50  50  40  10
Coffeyville     69  84  65  83 /  40  70  70  30
Chanute         69  81  64  81 /  50  70  60  30
Iola            68  80  64  81 /  60  70  60  30
Parsons-KPPF    69  82  65  82 /  50  70  60  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...BDK
Hazardous weather outlook, Sep 15, 5:10 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
510 AM CDT THU SEP 15 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
510 AM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL, SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG THAT MAY IN A FEW INSTANCES BE AS LOW AS 1/2 MILE WILL
AFFECT THE REGION UNTIL MID-MORNING.

SCATTERED THUNDERSTORMS REMAIN POSSIBLE TODAY...A FEW OF WHICH MAY
PRODUCE SOME SMALL HAIL AND LOCALLY HEAVY RAINS.

FOR TONIGHT...THUNDERSTORMS WILL INCREASE...SEVERAL OF WHICH MAY BE
QUITE STRONG AND PERHAPS SEVERE. AREAS AT GREATEST RISK FOR SEVERE
THUNDERSTORMS WOULD BE IN CENTRAL KANSAS WHERE HAIL AROUND QUARTER
SIZED...WINDS AROUND 60 MPH AND VERY HEAVY RAINS ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG AND SEVERE THUNDERSTORMS ARE LIKELY FOR MOST AREAS FRIDAY
AND FRIDAY NIGHT. AREAS AT GREATEST RISK FOR SEVERE THUNDERSTORMS
CAPABLE OF BOTH HAIL AROUND QUARTER-SIZED AND WINDS AROUND 60 MPH
CONTINUE TO BE CENTRAL KANSAS. LOCALLY HEAVY RAINS ARE LIKELY FOR
ALL AREAS AND MAY CAUSE FLOODING.

ON SATURDAY...ANY CHANCE OF THUNDERSTORMS SHOULD BE CONFINED TO
SOUTHERN KANSAS. THE THUNDERSTORMS SHOULD BE NEITHER STRONG NOR
SEVERE.

THUNDERSTORMS...A FEW THAT MAY PRODUCE SOME SMALL HAIL AND 40 TO
50 MPH WINDS...REMAIN POSSIBLE FOR ALL AREAS ON SUNDAY AND
PRIMARILY SOUTH-CENTRAL AND SOUTHEAST KANSAS SUNDAY NIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY.
DETAILS REGARDING MAGNITUDE WILL BE PROVIDED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

ES

In the hours before

Special weather statement, Sep 15, 4:32 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT THU SEP 15 2016

KSZ094-152200-
ELK KS-
432 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN ELK COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 500 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR HOWARD...MOVING NORTHEAST AT 20
  MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HOWARD AND ELK FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3741 9631 3761 9630 3760 9596 3744 9596
      3737 9620
TIME...MOT...LOC 2132Z 227DEG 15KT 3749 9616

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:38 PM CDTSpecial Weather StatementICTLabette37 min
Sep 15, 4:32 PM CDTSpecial Weather StatementICTElk28 min
Sep 15, 5:15 PM CDTSpecial Weather StatementICTAllen30 min
Sep 15, 5:43 PM CDTSevere Thunderstorm WarningICTWilson, Woodson33 min
Sep 15, 5:59 PM CDTSpecial Weather StatementICTAllen31 min
Sep 15, 6:05 PM CDTSevere Thunderstorm WarningICTAllen55 min
Sep 15, 6:25 PM CDTSpecial Weather StatementICTNeosho35 min
Sep 15, 6:28 PM CDTSpecial Weather StatementICTNeosho32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.